Washington, 2014

Wildfire in Washington, July 14 to 31, 2014

July 14 to 31, 2014 · NWS OTX · 2 events in 2 counties and zones

The largest fire in Washington State history is now the 2014 Carlton Complex. Central Washington was in drought status.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121 million
Crop damage
$1.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The largest fire in Washington State history is now the 2014 Carlton Complex. Central Washington was in drought status. The fire was started by lightning on July 14. The complex started as four fires; the Stokes Fire, The Gold Hikes Fire, the French Creek Fire, and the Cougar Flat Fire. Explosive fire activity occurred on July 16th with very hot, dry, and unstable conditions in place. Each fire then made runs over the ridgetops and grew into one fire between July 17th and July 18th as hot and windy conditions developed. The fire rapidly spread through the communities of Methow, Pateros, Carlton, and Olema, and portions of Brewster consuming approximately 325 homes, barns, outbuildings and fences, utilities, cattle and livestock, and orchards, crops, forest, and range land in its path. The fire burned 269,186 acres consisting of a combination of brush, timber and heavy fuels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 14, 11:08 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 11:08 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1208 PM PDT MON JUL 14 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING CLOUDS AND THUNDERSTORMS TO THE
NORTHERN AND EASTERN PORTIONS OF THE INLAND NORTHWEST TODAY. THIS
WILL ALSO BRING COOLER TEMPERATURES TO THE REGION. THE HEAT WILL
RETURN ON TUESDAY, WITH THE HOTTEST TEMPERATURES OF THE WEEK ON
WEDNESDAY. A GRADUAL COOLING TREND WILL THEN TAKE PLACE, RESULTING
IN MUCH COOLER WEATHER FOR THE UPCOMING WEEKEND.

&&

.DISCUSSION...

AS OF NOON, THE CENTER OF A SLOW MOVING UPPER LOW WAS NORTH OF
MOSES LAKE...MAKING SLOW PROGRESS TO THE EAST. WE ARE LOOKING FOR
CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON AS TEMPERATURES HAVE
WARMED INTO THE 90S OVER THE UPPER COLUMBIA BASIN AND THE UPPER
80S AROUND SPOKANE, DEER PARK, AND COLVILLE. VERY LITTLE SPEED AND
DIRECTIONAL WIND SHEAR IS AVAILABLE UNDER THE UPPER LOW IN NORTH
CENTRAL AND NORTHEAST WASHINGTON. LOOK FOR THUNDERSTORMS TO BE OF
THE PULSE VARIETY (RAPID UPDRAFT DEVELOPMENT, STRONG FOR 15 TO 30
MINUTES, THEN COLLAPSING). OUR MAIN CONCERN FROM THE NORTHERN
CASCADES TO REPUBLIC TO COLVILLE, TO BONNERS FERRY THIS AFTERNOON
WILL BE THE POTENTIAL FOR BRIEF HEAVY RAIN. WE WILL BE KEEPING A
CLOSE EYE ON THE WENATCHEE BURN SCAR AREAS FOR ANY LOCALIZED HEAVY
RAIN.

SURFACE LOW PRESSURE OVER THE COLUMBIA BASIN AND RAIN COOLED AIR
ONGOING NORTH OF OMAK HAS PRODUCED HOT, GUSTY WINDS THROUGH THE
OKANOGAN VALLEY. I DO NOT ANTICIPATE THAT THE WIND WILL LAST MORE
THAN A COUPLE OF HOURS, SO A RED FLAG WARNING FOR WIND AND LOW
HUMIDITY IS NOT ANTICIPATED AT THIS TIME. /GKOCH

&&

.AVIATION...
18Z TAFS: LOOK FOR SLOW MOVING THUNDERSTORMS TO DEVELOP BETWEEN
19Z-22Z OVER NORTH CENTRAL AND NORTHEAST WASHINGTON UNDER THE
CENTER OF UPPER LEVEL LOW PRESSURE. THE GREATEST CONCENTRATION OF
STORMS WILL LIKELY BE ALONG AND NORTH OF INTERSTATE 90, INCLUDING
THE SPOKANE AND COEUR D'ALENE AIRPORTS. HIGH BASED SHOWERS AROUND
LEWISTON AND PULLMAN SHOULD MIGRATE EAST BY 21Z WITH SOME CLEARING
EXPECTED THIS AFTERNOON. MUCH OF THE STORMINESS SHOULD BE DONE BY
04Z AS THE UPPER LOW MIGRATES OUT OF THE IDAHO PANHANDLE AND WE
LOSE OUR AFTERNOON DESTABILIZATION. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        92  68  95  68  98  67 /  40  30  10   0   0  10
COEUR D'ALENE  89  64  92  61  96  60 /  40  30  10   0   0  10
PULLMAN        91  59  94  57  97  56 /  20  20  10   0   0   0
LEWISTON       93  71 101  69 104  68 /  20  10  10   0   0   0
COLVILLE       87  59  99  59 101  58 /  70  40   0   0   0   0
SANDPOINT      82  58  90  57  94  56 /  60  70  10   0  10  10
KELLOGG        87  60  89  65  94  64 /  50  60  10  10  10  10
MOSES LAKE    102  68 104  66 105  65 /  10  10   0   0   0   0
WENATCHEE      98  73 104  73 104  72 /  10  10   0   0   0   0
OMAK           98  65 104  66 104  65 /  20  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...&&
Hazardous weather outlook, Jul 14, 8:39 AM PST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
939 AM PDT MON JUL 14 2014

IDZ001-002-004-WAZ036>038-151500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
939 AM PDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING OVER NORTH IDAHO AND NORTHEAST WASHINGTON. CELLS IN
WASHINGTON WILL LIKELY BE SLOW-MOVING AND CAPABLE OF PRODUCING
BRIEF HEAVY RAIN. THUNDERSTORMS IN THE IDAHO PANHANDLE WILL HAVE
THE POTENTIAL TO MOVE A BIT FASTER...AND BECOME MORE ORGANIZED...
POSSIBLY PRODUCING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES
LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE
WEEK.

IDZ003-026-027-WAZ031>035-041-043-044-151500-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
939 AM PDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...CAPABLE OF BRIEF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES
LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE
WEEK.

WAZ042-151500-
EAST SLOPES NORTHERN CASCADES-
939 AM PDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON
OVER THE NORTH WASHINGTON CASCADES...OVER THE HIGH TERRAIN AROUND
MAZAMA...TWISP...AND STEHEKIN. THESE SLOW MOVING CELLS WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE MOST CONCENTRATED THUNDERSTORM ACTIVITY IS
EXPECTED NORTH OF LAKE CHELAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES
LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE
WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
July 14, 1:30 PM PST to July 31, 11:59 PM PST
Where
Okanogan Valley forecast zone
Property damage
$120 million
Crop damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The lightning-caused fire, which began July 14, blackened 269,186 acres; leveled approximately 325 homes; 146 barns, outbuildings and fences; damaged utilities; killed cattle, wildlife and other stock; and destroyed or damaged orchards, crops, forest and range land. Total cost to fight the fire was approximately 87 million dollars. The fire spanned two different public zones and cost and acreage is highly uncertain per zone.

Wildfire, East Slopes Northern Cascades

When
July 14, 1:30 PM PST to July 31, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$800,000
Crop damage
$10,000
Reported by
Other Federal Agency

The lightning-caused fire, which began July 14, blackened 269,186 acres; leveled approximately 325 homes; 146 barns, outbuildings and fences; damaged utilities; killed cattle, wildlife and other stock; and destroyed or damaged orchards, crops, forest and range land. Total cost to fight the fire was approximately 87 million dollars. The fire spanned two different public zones and cost and acreage is highly uncertain per zone.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533409, 533410.